What causes abnormal BP when on Aricept?

default
Posted on Mon, 29 Sep 2014 in Brain and Spine
Question: I was prescribed by the neurologist the drug Aricept to improve my memory but I had terrible side effects which included terrible abnormal dreams, increase in heart rate and blood pressure, anxiety, sleeplessness, and a terrific headache. The doctor told me to stop the drug immediately and I did but My blood pressure continues to be abnormal(190/90). I stopped the drug five days ago but I continue to have in addition to high blood pressure sleeplessness and extreme anxiety and continue headache. I read on the internet that it takes 16 days for the drug to be out of the system. Will these adverse side effects finally disappear or should I go to the emergency room to lower my blood pressure and take something for anxiety?
doctor
Answered by Dr. Sudhir Kumar 29 minutes later
Brief Answer:
Additional medicines may be taken.

Detailed Answer:
Hi Mr XXXXXXX

Thank you for posting your query.

I have noted your symptoms and agree that these could be related to the adverse effects of Aricept.

However, there is no need to worry, as the side effects are transient and you would completely recover. Aricept does not lead to any permanent damage to the brain.

Although the drug may take about two weeks to completely get out of the system, the side effects would subside sooner.

However, since the blood pressure remains high, it may be useful to take BP lowering drugs for now.

It is possible that anxiety is aggravating your symptoms. So, anti-anxiety medications may also help you, if taken for a short period.

I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX XXXXXXX
Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar
My BLOG: http://bestneurodoctor.blogspot.in



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 1 hour later
Should I take the new medicine Nameda as it is a different chemical makeup? I probably have normal dementia as test do not show Parkinsons and it is impossible to diagnose Alzheimers. I still have normal recall and think that taking different medicine(Namenda) is a little premature. Is a family history of Alzheimers inherited?
doctor
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer:
You should wait for now.

Detailed Answer:
Thank you for getting back.

In my opinion, you should avoid taking Namenda as of now. This is because of two reasons, the first is that you had side effects due to one drug (Aricept) and we need to wait until you are fine.

The second and probably more important reason is that we are unsure of the diagnosis of Alzheimer's disease at this stage.

On the other hand, if the dementia is progressive and gets worse over time, then, we may think of starting Namenda.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5945 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Heart rate

doctor1 MD

My daughter is 16 years old weighhs about 120 and is 5 4 tall. She has recently been having headaches and dizziness. She fainted a few times during...

doctor1 MD

My resting heart rate is 102 BPM. I take Lexapro, risperdal, and vyvanse. I just added a decongestant to alleviate pressure on my ear canals...

doctor1 MD

My five year old male is running a temp of 101 and complaining of headache. He stated that his heart hurts and described it as a gorilla pounding...

doctor1 MD

Recently, I have been suffering from almost constant dizziness/head spinning, to the point where I fall over. I went to the doctors a couple times...

doctor1 MD

My husband had precancerous spot s removed 2 days ago since then he is experiencing chills and low blood pressure along with sweats visited Dr the...

doctor1 MD

I have been told I have sinus bradycardia and am having symptoms of light headedness, fatigue , confusion, heart palpitations, pulse between 40 and...

doctor1 MD

Hello doctor, I had few conversation with you during last two months.I am in the UK and currently at 35 weeks pregnant. History: two miscarriages,...

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2